Advertisement

Mathematical Programming

, Volume 77, Issue 1, pp 301–320 | Cite as

First and second order analysis of nonlinear semidefinite programs

  • Alexander Shapiro
Article

Abstract

In this paper we study nonlinear semidefinite programming problems. Convexity, duality and first-order optimality conditions for such problems are presented. A second-order analysis is also given. Second-order necessary and sufficient optimality conditions are derived. Finally, sensitivity analysis of such programs is discussed.

Keywords

Semidefinite programming Cone constraints Convex programming Duality Second-order optimality conditions Tangent cones Optimal value function Sensitivity analysis 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    F. Alizadeh, Combinatorial optimization with interior point methods and semi-definite matrices, Ph.D. Thesis, University of Minnesota, 1991.Google Scholar
  2. [2]
    F. Alizadeh, J.-P.A. Haeberly and M.L. Overton, Primal-dual interior-point methods for semidefinite programming, preprint, presented at theXV Symposium on Mathematical Programming, Ann Arbor, 1994.Google Scholar
  3. [3]
    F. Alizadeh, J.-P.A. Haeberly and M.L. Overton, Complementarity and nondegeneracy in semidefinite programming,Mathematical Programming 77 (1997) 111–128 (this issue).CrossRefMathSciNetGoogle Scholar
  4. [4]
    V.I. Arnold, On matrices depending on parameters,Russian Mathematical Surveys 26 (1971) 29–43.CrossRefGoogle Scholar
  5. [5]
    J.F. Bonnans, R. Cominetti and A. Shapiro, Second order necessary and sufficient optimality conditions under abstract constraints, Preprint.Google Scholar
  6. [6]
    M.W. Browne, Generalized least squares estimators in the analysis of covariance structures,South African Statistical Journal 8 (1974) 1–24.MathSciNetGoogle Scholar
  7. [7]
    R. Cominetti, Metric regularity, tangent sets and second order optimality conditions,Applied Mathematics and Optimization 21 (1990) 265–287.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    A.V. Fiacco,Introduction to Sensitivity and Stability Analysis in Nonlinear Programming (Academic Press, New York, 1983).zbMATHGoogle Scholar
  9. [9]
    E.G. Gol’shtein,Theory of Convex Programming, Translations of Mathematical Monographs, Vol. 36 (American Mathematical Society, Providence, RI, 1972).Google Scholar
  10. [10]
    M. Golubitsky and V. Guillemin,Stable Mappings and Their Singularities (Springer, New York, 1973).zbMATHGoogle Scholar
  11. [11]
    R.A. Horn and C.R. Johnson,Topics in Matrix Analysis (Cambridge University Press, Cambridge, 1991).zbMATHGoogle Scholar
  12. [12]
    H. Kawasaki, An envelope-like effect of infinitely many inequality constraints on second order necessary conditions for minimization problems,Mathematical Programming 41 (1988) 73–96.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    S. Kurcyusz, On the existence and nonexistence of Lagrange multipliers in Banach spaces,Journal of Optimization Theory and Applications 20 (1976) 81–110.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    P. Lancaster, On eigenvalues of matrices dependent on a parameter,Numerische Mathematik 6 (1964) 377–387.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    A.W. Marshall and I. Olkin,Inequalities: Theory of Majorization and Its Applications (Academic Press, New York, 1979).zbMATHGoogle Scholar
  16. [16]
    H. Maurer and J. Zowe, First and second-order necessary and sufficient optimality conditions for infinite-dimensional programming problems,Mathematical Programming 16 (1979) 98–110.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Y.E. Nesterov and A.S. Nemirovskii,Interior Point Polynomial Algorithms in Convex Programming, SIAM Studies in Applied Mathematics (SIAM, Philadelphia, PA, 1994).zbMATHGoogle Scholar
  18. [18]
    M.L. Overton and R.S. Womersley, Second derivatives for optimizing eigenvalues of symmetric matrices,SIAM Journal on Matrix Analysis and Applications 16 (1995) 697–718.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    G. Pataki, On the multiplicity of optimal eigenvalues, Management Science Research Report #MSRR-604, GSIA, Carnegie Mellon University.Google Scholar
  20. [20]
    J.P. Penot, On regularity conditions in mathematical programming,Mathematical Programming Study 19 (1982) 167–199.zbMATHMathSciNetGoogle Scholar
  21. [21]
    S.M. Robinson, First order conditions for general nonlinear optimization,SIAM Journal on Applied Mathematics 30 (1976) 597–607.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    R.T. Rockafellar,Convex Analysis (Princeton University Press, Princeton, NJ, 1970).zbMATHGoogle Scholar
  23. [23]
    R.T. Rockafellar,Conjugate Duality and Optimization, Regional Conference Series in Applied Mathematics (SIAM, Philadelphia, PA, 1974).zbMATHGoogle Scholar
  24. [24]
    R.Y. Rubinstein and A. Shapiro,Discrete Event Systems: Sensitivity Analysis and Stochastic Optimization by the Score Function Method (John Wiley and Sons, New York, NY, 1993).zbMATHGoogle Scholar
  25. [25]
    A. Shapiro, Rank-reducibility of a symmetric matrix and sampling theory of minimum trace factor analysis,Psychometrika 47 (1982) 187–199.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    A. Shapiro, On the unsolvability of inverse eigenvalue problems almost everywhere,Linear Algebra and Its Applications 49 (1983) 27–31.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    A. Shapiro, Extremal problems on the set of nonnegative definite matrices,Linear Algebra and Its Applications 67 (1985) 7–18.zbMATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    A. Shapiro, Perturbation theory of nonlinear programs when the set of optimal solutions is not a singleton,Applied Mathematics and Optimization 18 (1988) 215–229.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    A. Shapiro, Sensitivity analysis of nonlinear programs and differentiability properties of metric projections,SIAM J. Control and Optimization 26 (1988) 628–645.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    A. Shapiro and M.K.H. Fan, On eigenvalue optimization,SIAM J. on Optimization 5 (1995) 552–569.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    A. Shapiro, Directional differentiability of the optimal value function in convex semi-infinite programming,Mathematical Programming 70 (1995) 149–157.MathSciNetGoogle Scholar
  32. [32]
    A. Shapiro, On uniqueness of Lagrange multipliers in optimization problems subject to cone constraints,SIAM J. on Optimization, to appear.Google Scholar

Copyright information

© The Mathematical Programming Society, Inc 1997

Authors and Affiliations

  • Alexander Shapiro
    • 1
  1. 1.School of Industrial and Systems EngineeringGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations